Hail, Mills
- When
- May 30, 7:20 PM CST
- Where
- Mills County, 0.52 mi E of Glenwood
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.050, -95.760
This was the final severe weather event in a series of occurrences that were associated with a seasonably deep upper level low pressure over the northern Plains. Instability increased during the afternoon along and ahead of a stationary front across eastern Nebraska from low pressure over the Dakotas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
This was the final severe weather event in a series of occurrences that were associated with a seasonably deep upper level low pressure over the northern Plains. Instability increased during the afternoon along and ahead of a stationary front across eastern Nebraska from low pressure over the Dakotas. Isolated to scattered thunderstorms developed in the late afternoon and tracked across eastern Nebraska and into western Iowa during the evening hours. Although isolated reports of damaging winds were reported, most of the events were large hail, some of which were significant in eastern Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 30, 2:02 PM CST, 5 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 302 PM CDT THU MAY 30 2013 .DISCUSSION... MAIN CONVECTIVE ACTIVITY HAS SHIFTED EAST OF THE AREA THIS AFTERNOON WITH CLOSED UPPER LOW LOCATED OVER WESTERN SOUTH DAKOTA AND SURFACE TROUGH JUST NOSING INTO EASTERN NEBRASKA. ALTHOUGH THE CHANCE OF THUNDERSTORMS WILL REMAIN ACROSS THE AREA TONIGHT AND FRIDAY...GENERAL TREND WILL BE TOWARD MORE STABLE CONDITIONS BY LATE SATURDAY AND THROUGH THE REMAINDER OF THE WEEKEND AS THE UPPER SYSTEM TRACKS TOWARD THE GREAT LAKES REGION AND HIGH PRESSURE BUILDS INTO THE CENTRAL PLAINS. TEMPERATURES WILL BE TURNING COOLER FOR THE WEEKEND AS A COLD FRONT MOVES THROUGH THE REGION WITH CLOUDS AND SHOWERS ASSOCIATED WITH THE UPPER LOW LIKELY TO KEEP HIGHS ONLY IN THE 60S FOR SATURDAY. BREEZY CONDITIONS ALSO EXPECTED ON SATURDAY BEHIND THE FRONT AS THE COOLER AIR MOVES INTO THE REGION. WARMER AIR RETURNS FOR SUNDAY SURFACE HIGH SHIFTS EAST WITH CONSIDERABLE SUNSHINE EXPECTED. EXTENDED PERIOD LOOKS LIKE IT COULD TURN WET AGAIN AS THE UPPER LEVEL PATTERN TAKES ON SIMILAR CHARACTERISTICS OF THIS PAST WEEKS SYSTEM. ANOTHER CLOSED LOW MOVES INTO THE NORTHERN ROCKIES BY MONDAY THEN TRACKS EAST ACROSS THE NORTHERN PLAINS AND INTO THE UPPER MIDWEST BY THURSDAY. MODELS HOWEVER DIFFER ON STRENGTH AND TIMING OF SHORT WAVES SO LIMITED CONFIDENCE IN EITHER SOLUTION AT THIS TIME. && .AVIATION... 18Z TAFS FOR KOFK...KOMA AND KLNK. MAINLY VFR CONDITIONS ARE EXPECTED AT THE TAF SITES THROUGH THE CYCLE. A FEW SPOTTY MVFR CIGS MAY PASS THROUGH...BUT OVERALL SHOULD REMAIN IN THE VFR CATEGORY. THERE IS A CHANCE FOR SCATTERED THUNDERSTORMS AS WELL...BUT DUE TO THE EXTREMELY SPOTTY NATURE...HAVE NOT INCLUDED THEM IN THE TAF FORECAST. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && FOBERT/KERN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 532 PM CDT THU MAY 30 2013 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-311245- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 532 PM CDT THU MAY 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND FRIDAY SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL SPREAD ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA DURING THE EVENING. A FEW THUNDERSTORMS COULD BECOME STRONG IN SOUTHEAST NEBRASKA WITH SMALL HAIL AND WIND GUSTS TO 50 MPH. AN ISOLATED SEVERE STORM IS POSSIBLE BEFORE 10 PM GENERALLY SOUTH OF A LINE FROM SEWARD TO LINCOLN AND NEBRASKA CITY. A FEW SHOWERS AND AN ISOLATED THUNDERSTORM COULD POP UP ON FRIDAY AS WELL...BUT SEVERE STORMS ARE NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS FROM MONDAY NIGHT THROUGH FRIDAY. THE BEST CHANCE FOR SEVERE STORMS APPEARS TO BE TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR FRIDAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
554 PM CDT THU MAY 30 2013
NEZ065-066-078-302330-
SEWARD NE-SALINE NE-LANCASTER NE-
554 PM CDT THU MAY 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD...
NORTHEASTERN SALINE AND NORTHWESTERN LANCASTER COUNTIES UNTIL 630 PM
CDT...
AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CRETE...OR 16 MILES SOUTHWEST OF LINCOLN...
MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LINCOLN...CRETE AND DENTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4068 9703 4074 9697 4084 9682 4084 9668
4072 9670 4060 9691 4059 9691 4059 9694
TIME...MOT...LOC 2253Z 230DEG 27KT 4067 9694
NIETFELDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
712 PM CDT THU MAY 30 2013
NEZ066-078-089-310045-
GAGE NE-SALINE NE-LANCASTER NE-
712 PM CDT THU MAY 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GAGE...NORTHEASTERN
SALINE AND CENTRAL LANCASTER COUNTIES UNTIL 745 PM CDT...
AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CRETE TO
PICKRELL...OR ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST OF
LINCOLN TO BEATRICE...AND MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LINCOLN...BEATRICE...CRETE...HICKMAN...FIRTH...ADAMS...CORTLAND...
HALLAM...CLATONIA...PANAMA...PICKRELL...ROCA...DENTON AND SPRAGUE.
LAT...LON 4066 9700 4070 9695 4070 9691 4073 9691
4092 9666 4059 9646 4049 9646 4025 9674
TIME...MOT...LOC 0009Z 226DEG 40KT 4068 9692 4032 9669
NIETFELDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
728 PM CDT THU MAY 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL DENTON 40.74N 96.84W
05/30/2013 M1.00 INCH LANCASTER NE PUBLIC
0640 PM HAIL LINCOLN 40.82N 96.69W
05/30/2013 M1.50 INCH LANCASTER NE PUBLIC
NEAR CODDINGTON AND SOUTH
&&
DERGANSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
732 PM CDT THU MAY 30 2013
NEZ053-067-310100-
CASS NE-SARPY NE-
732 PM CDT THU MAY 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASS AND EASTERN SARPY
COUNTIES UNTIL 800 PM CDT...
AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MURDOCK...OR 25 MILES SOUTHWEST OF OMAHA...
MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OFFUTT AFB...PLATTSMOUTH...LOUISVILLE...MURRAY...CEDAR CREEK...
MURDOCK...MANLEY AND SOUTH BEND.
LAT...LON 4095 9584 4093 9584 4085 9625 4097 9632
4116 9594 4102 9586 4102 9587 4100 9587
4099 9584 4096 9582
TIME...MOT...LOC 0027Z 245DEG 22KT 4092 9621
NIETFELDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
732 PM CDT THU MAY 30 2013
IAZ055-NEZ034-045-310115-
HARRISON IA-WASHINGTON NE-BURT NE-
732 PM CDT THU MAY 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HARRISON...CENTRAL
WASHINGTON AND SOUTHEASTERN BURT COUNTIES UNTIL 815 PM CDT...
AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BLAIR...OR 20 MILES NORTH OF OMAHA...MOVING
NORTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BLAIR...MONDAMIN...MODALE AND LITTLE SIOUX.
LAT...LON 4158 9591 4143 9610 4157 9629 4183 9608
4181 9586
TIME...MOT...LOC 0027Z 217DEG 38KT 4155 9613
NIETFELDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
758 PM CDT THU MAY 30 2013
NEZ015-018-310130-
THURSTON NE-WAYNE NE-
758 PM CDT THU MAY 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN THURSTON AND CENTRAL
WAYNE COUNTIES UNTIL 830 PM CDT...
AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WAYNE...OR 20 MILES NORTHEAST OF NORFOLK...
MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WAYNE...WINSIDE AND CARROLL.
LAT...LON 4226 9701 4226 9673 4228 9672 4228 9665
4226 9663 4209 9716 4224 9729 4235 9708
4235 9702
TIME...MOT...LOC 0055Z 238DEG 28KT 4221 9709
DERGANThe Omaha radar (KOAX), 59 km away, was scanning. The volume nearest the first event began at 01:18 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445137, 445138.